Oklahoma, 2001

Hail and Damaging Winds in Oklahoma, April 22, 2001

April 22, 2001 · NWS OUN · 41 events in 19 counties and zones

25 thunderstorm wind, 16 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 22, 9:40 AM CST, 20 minutes earlier.

Area forecast discussion, Apr 22, 9:40 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1040 AM CDT SUN APR 22 2001

WILL NOT MAKE ANY SWEEPING CHANGES TO ZONES IN THE MORNING UPDATE.
BASICALLY WIND ADVISORY EVERYWHERE WILL HOLD UP WELL AND MENTION OF
SEVERE IS WARRANTED. MAY ADJUST SOME WIND DIRECTIONS AND ALSO A FEW
TEMPS IN THE WEST WHICH COULD SEE A STRONGER TEMP RECOVERY WEST OF
DRYLINE THIS AFTERNOON BUT ALL ELSE LOOKS OKAY FOR NOW.

MAIN CONCENTRATION OF EFFORT IS THE MODE OF SEVERE FOR TODAY. IT IS
TEMPTING TO ASSUME A SQUALL LINE WILL FILL IN FROM KS-TX ALONG
DRYLINE BY MIDDAY AND PROGRESS EAST...BUT DO NOT FEEL THIS WILL BE
THE CASE. CURRENT POSITION OF DRYLINE PUTS IT IN THE TEXAS PANHANDLE
EAST OF AMA-LBB AND ALMOST ON CDS. MODELS SHOW THE DRYLINE TO MOVE
INTO WESTERN 1/3 OF OKLAHOMA BY EARLY AFTERNOON... THEN SLOW DOWN
AND STALL AS SFC LOW MOVES NORTHEAST.  COLD FRONT PUSHING SOUTHEAST
OVERNIGHT WILL CATCH THE DYLINE AND GIVE THE SYSTEM A KICK EAST BY
MORNING.

EARLIER LINE OF STORMS ACROSS THE OKLAHOMA AND NORTHERN TEXAS
PANHANDLES HAS WEAKENED AND LIFTED NORTH INTO KANSAS AND APPEARS TO
HAVE REMAINED GENERALLY ON THE NORTH SIDE OF THE UPPER JET AXIS. IN
ADDITION... THESE STORMS ARE HEADING INTO AN AREA OF THICKER CLOUDS
WHICH MAY MEAN SOME DYNAMICALLY FORCED STORMS WILL BUBBLE UP IN
WESTERN OKLAHOMA NORTH OF I-40...BUT A SOLID SEVERE LINE MAY BE HARD
TO COME BY THERE.  PERHAPS A LINE WITH PERIODS OF DAMAGING WIND AND
HAIL ALONG IT.

OF GREATER CONCERN TO US IS THE AREA OF SW-SC OKLAHOMA AND NORTH
TEXAS THIS AFTERNOON. VISIBLE SATELLITE SHOWS LINE OF DEVELOPING
CU/TCU FROM CDS TO SOUTH OF MAF WHICH MAY BE MORE IN RIGHT REAR QUAD
OF SPEED MAX WHICH IS PROGGED TO LIFT NORTH ACROSS WESTERN OKLAHOMA
DURING THE DAY.  THIS WOULD PUT A FAVORABLE RIGHT REAR QUAD IN
POSITION OVER OUR N TEXAS AND SOUTHWEST-SOUTH CENTRAL COUNTIES THIS
AFTERNOON.

FOR THE MOMENT...RAPID DISSIPATION OF LOW CLOUDS ACROSS THE AREA
WEST OF DALLAS AND AROUND ABI SUGGEST SOME TYPE OF TEMPORARY
SUBSIDENCE IS OCCURRING.  HOWEVER... THIS WILL ALLOW FOR STRONGER
HEATING BY AFTERNOON. CURRENT WARM MID LEVEL TEMPS OF +12 AT 700 WILL
ALSO TRY TO SUPPRESS THIS CONVECTION INITIALLY WHICH MAY STRUGGLE
FOR AWHILE.  BUT... MESO-ETA SHOWS STRONG COOLING ALOFT OVER NORTH
TEXAS DURING THE DAY... AND WITH APPROACHING LIFT IN RR QUAD OF A
FAIRLY LINEAR /IE STRAIGHT/ UPPER JET BY AFTERNOON... AND BETTER
WIND PROFILES ACROSS AREAS SOUTH OF OKC... ALL THIS SUGGESTS A BETTER
SEVERE THREAT FROM CENTRAL OKLAHOMA TO SW-SC OKLAHOMA INTO NORTH
TEXAS THIS AFTERNOON... AND A BETTER TORNADO THREAT THERE AS WELL.

ATTM... BEST THINKING IS THAT THE AREA ALONG AND SOUTHEAST OF I-44
SOUTH OF THE OKC METRO AREA TOWARD THE SPS AREA WOULD BE THE MOST
UNDER THE GUN FOR THIS AFTERNOON... WITH THE THREAT THEN WORING INTO
SC OKLAHOMA BY EVENING. CURRENT VALUES OF 0-3KM AND 0-1KM HELICITY
ARE QUITE STRONG AS A BACKGROUND ENVIRONMENT... SO BOUNDARIES MAY BE
LESS IMPORTANT FOR TORNADO FORMATION TODAY. MESO-ETA SHOWS PROGGED
CAPE VALUES TO 3000 JOULES AS WELL.  SEEMS THIS AREA STANDS THE BEST
CHANCE AT A LINE OF SEVERE STORMS ALONG DRYLINE... AND ANY STORMS
WHICH GET GOING AHEAD OF THE LINE WOULD HAVE TO BE WATCHED CLOSELY
FOR TORNADIC POTENTIAL.

FCSTID = 33/DLF

.OUN...
OK...WIND ADVISORY TODAY ZNS 4>48..50>52
TX...WIND ADVISORY TODAY ZNS 83>90

In the hours before

Special weather statement, Apr 22, 5:36 AM CST, 4 hours 24 minutes before
OKZ004>048-050>052-TXZ083>090-221430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
636 AM CDT SUN APR 22 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER A SMALL PART
OF NORTHERN OKLAHOMA...AND A SLIGHT RISK OF SEVERE STORMS OVER THE
REMAINDER OF WESTERN AND CENTRAL OKLAHOMA... AND WESTERN NORTH
TEXAS.  THE MODERATE RISK AREA IS NORTH OF A LINE FROM CHEROKEE TO
PONCA CITY.  THE MAIN THREAT WILL BE DAMAGING WIND.

A STRONG STORM SYSTEM WILL CONTINUE ITS EASTWARD MOVEMENT OUT OF THE
SOUTHERN ROCKIES...AND INTO THE SOUTHERN PLAINS...TODAY.  AS THIS
STORM APPROACHES THE SOUTHERN HIGH PLAINS...A DRY LINE WILL BEGIN
TO SWEEP EAST ACROSS THE PANHANDLE REGION...AND INTO WESTERN PARTS OF
OKLAHOMA AND NORTH TEXAS BY NOON.  THE APPROACH OF THE UPPER-LEVEL
SYSTEM WILL CAUSE THE EXISTING CAPPING INVERSION TO WEAKEN AND ALLOW
STORMS TO DEVELOP...ESPECIALLY NEAR THE DRY LINE.

VERY STRONG WINDS AT ALL LEVELS ARE EXPECTED...WHICH WILL CONTRIBUTE
TO THE SEVERE WEATHER POTENTIAL.  ALTHOUGH THE WIND PROFILES WILL BE
SOMEWHAT FAVORABLE FOR TORNADOES AND LARGE HAIL...THEY WILL BE
PARTICULARLY FAVORABLE FOR DAMAGING THUNDERSTORM WINDS.

STORMS ARE EXPECTED TO FORM INTO A SQUALL LINE...WHICH WILL TRAVEL
TOWARD THE EAST...AND REACH CENTRAL OKLAHOMA THIS AFTERNOON.  SOME
STRONG TO SEVERE STORMS MAY LAST INTO TONIGHT IN SOUTH-CENTRAL AND
SOUTHEAST OKLAHOMA.

IN ADDITION TO THE THREAT OF SEVERE WEATHER...STRONG WINDS IN
ADVANCE OF THE APPROACHING STORM SYSTEM WILL ALSO BE A PROBLEM.
SOUTH TO SOUTHWEST WINDS ARE EXPECTED TO AVERAGE 25 TO 35 MPH
ACROSS WESTERN AND CENTRAL OKLAHOMA...AND WESTERN NORTH TEXAS
TODAY. GUSTS ARE LIKELY TO EXCEED 45 MPH AT TIMES.  THIS MAY CAUSE
SOME BLOWING DUST IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS
AFTERNOON AND EVENING.

STORM SPOTTERS IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION LATyE THIS MORNING AND THIS
AFTERNOON.  SPOTTERS IN CENTRAL OKLAHOMA SHOULD BE PREPARED FOR
ACTIVATION THIS AFTERNOON AND EVENING.

CMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 16 hail. Local standard time, as filed.

Hail, Beckham

When
April 22, 10:00 AM CST
Where
Beckham County, Erick
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.217, -99.867

Hail, Harmon

When
April 22, 10:13 AM CST
Where
Harmon County, 6 mi S of Madge
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.817, -99.950

Thunderstorm Wind, Harmon

When
April 22, 10:13 AM CST
Where
Harmon County, 6 mi S of Madge
Property damage
$10
Reported by
GENERAL PUBLIC
Coordinates
34.817, -99.950

Three inch diameter tree limbs were downed.

Hail, Greer

When
April 22, 10:40 AM CST
Where
Greer County, 3 mi N of Willow
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.100, -99.517

Thunderstorm Wind, Harmon

When
April 22, 10:50 AM CST
Where
Harmon County, Mc Queen
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
34.667, -99.700

Hail, Greer

When
April 22, 11:10 AM CST
Where
Greer County, Mangum
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.883, -99.500

Hail, Greer

When
April 22, 11:11 AM CST
Where
Greer County, Granite
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.967, -99.383

Thunderstorm Wind, Beckham

When
April 22, 11:12 AM CST
Where
Beckham County, 4 mi S of Elk City
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
35.367, -99.417

Hail, Jackson

When
April 22, 11:28 AM CST
Where
Jackson County, Martha
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.717, -99.383

Hail, Jackson

When
April 22, 11:38 AM CST
Where
Jackson County, Blair
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.783, -99.333

Thunderstorm Wind, Kiowa

When
April 22, 11:40 AM CST
Where
Kiowa County, 4 mi WSW of Roosevelt
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
34.833, -99.083

Thunderstorm Wind, Washita

When
April 22, 11:40 AM CST
Where
Washita County, Sentinel
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.150, -99.183

Thunderstorm Wind, Custer

When
April 22, 11:45 AM CST
Where
Custer County, Arapaho
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.567, -98.950

Hail, Kiowa

When
April 22, 11:49 AM CST
Where
Kiowa County, 7 mi S of Hobart
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.917, -99.100

Thunderstorm Wind, Custer

When
April 22, 12:25 PM CST
Where
Custer County, Weatherford
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.533, -98.717

Thunderstorm Wind, Washita

When
April 22, 12:25 PM CST
Where
Washita County, 3 mi E of Corn
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
35.383, -98.733

Thunderstorm Wind, Kiowa

When
April 22, 12:30 PM CST
Where
Kiowa County, 3 mi SSE of Cooperton
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
34.833, -98.850

Hail, Washita

When
April 22, 12:35 PM CST
Where
Washita County, 4 mi NNW of Colony
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.400, -98.717

Hail, Caddo

When
April 22, 12:40 PM CST
Where
Caddo County, 4 mi S of Hydro
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.500, -98.567

Thunderstorm Wind, Blaine

When
April 22, 12:45 PM CST
Where
Blaine County, 4 mi SW of Hitchcock
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.933, -98.400

Thunderstorm Wind, Major

When
April 22, 1:00 PM CST
Where
Major County, 4 mi S of Ringwood
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
36.333, -98.250

Thunderstorm Wind, Canadian

When
April 22, 1:15 PM CST
Where
Canadian County, 9 mi ESE of Calumet
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
35.550, -97.967

Thunderstorm Wind, Caddo

When
April 22, 1:15 PM CST
Where
Caddo County, Boone
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
34.900, -98.467

Thunderstorm Wind, Kingfisher

When
April 22, 1:50 PM CST
Where
Kingfisher County, 2 mi N of Hennessey
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
36.133, -97.900

Hail, Cleveland

When
April 22, 3:02 PM CST
Where
Cleveland County, Norman
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.217, -97.450

Thunderstorm Wind, Cleveland

When
April 22, 3:02 PM CST
Where
Cleveland County, Norman
Measured
52 kt (60 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.217, -97.450

Thunderstorm Wind, McClain

When
April 22, 3:03 PM CST
Where
McClain County, Newcastle
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.250, -97.600

Thunderstorm Wind, McClain

When
April 22, 3:05 PM CST
Where
McClain County, 5 mi SE of Newcastle
Property damage
$10
Reported by
GENERAL PUBLIC
Coordinates
35.200, -97.533

Four to six inch diameter tree limbs were downed.

Hail, Cleveland

When
April 22, 3:08 PM CST
Where
Cleveland County, 2 mi W of Norman
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.217, -97.483

Hail, Cleveland

When
April 22, 3:10 PM CST
Where
Cleveland County, Norman
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.217, -97.450

Thunderstorm Wind, Oklahoma

When
April 22, 3:15 PM CST
Where
Oklahoma County, Choctaw
Property damage
$15,000
Reported by
STORM CHASER
Coordinates
35.500, -97.267

An awning was blown off a gas station at Southeast 29th and Indian Meridian.

Thunderstorm Wind, Garvin

When
April 22, 3:19 PM CST
Where
Garvin County, 2 mi W of Lindsay
Measured
52 kt (60 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.833, -97.633

Hail, Oklahoma

When
April 22, 3:20 PM CST
Where
Oklahoma County, Midwest City
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.450, -97.400

Thunderstorm Wind, Oklahoma

When
April 22, 3:35 PM CST
Where
Oklahoma County, 4 mi N of Luther
Measured
61 kt (70 mph)
Reported by
GENERAL PUBLIC
Coordinates
35.717, -97.200

Hail, Oklahoma

When
April 22, 3:35 PM CST
Where
Oklahoma County, 4 mi N of Luther
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.717, -97.200

Thunderstorm Wind, Lincoln

When
April 22, 3:45 PM CST
Where
Lincoln County, 3 mi W of Tryon
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
35.867, -97.017

Hail, Lincoln

When
April 22, 3:45 PM CST
Where
Lincoln County, 3 mi W of Tryon
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.867, -97.017

Thunderstorm Wind, Cleveland

When
April 22, 4:05 PM CST
Where
Cleveland County, 8 mi E of Noble
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
35.133, -97.250

Thunderstorm Wind, Pottawatomie

When
April 22, 4:14 PM CST
Where
Pottawatomie County, Pink
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
35.267, -97.117

Thunderstorm Wind, Lincoln

When
April 22, 4:30 PM CST
Where
Lincoln County, Agra
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
35.883, -96.867

Thunderstorm Wind, Payne

When
April 22, 4:42 PM CST
Where
Payne County, Cushing
Measured
57 kt (66 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.983, -96.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2001Every state in 2001This day in weather historyWarnings in Oklahoma, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5235920, 5235923, 5235924, 5235928, 5235925, 5235927, 5236042, 5235926, 5236014, 5235921, 5235929, 5236012, 5235922, 5236013, 5236016, 5236017, 5236018, 5236015, 5236019, 5236020, 5236021, 5236022, 5236023, 5236024, 5236025, 5236026, 5236028, 5236027, 5236029, 5236030, 5236041, 5236031, 5236032, 5236033, 5236034, 5236035, 5236036, 5236037, 5236038, 5236039, and more.